New Mexico, 2014Flash Flood in New Mexico, September 16, 2014
September 16, 2014 · NWS EPZ · 1 event in 1 county or zone
A very moist atmosphere was in place with dew points into the 60s across all of southern New Mexico. A weak upper trough was approaching from the southwest which provided the lift for thunderstorm development with very heavy rain and slow storm motion.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist atmosphere was in place with dew points into the 60s across all of southern New Mexico. A weak upper trough was approaching from the southwest which provided the lift for thunderstorm development with very heavy rain and slow storm motion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 16, 1:57 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 16, 1:57 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT TUE SEP 16 2014
.SYNOPSIS...
THE BORDERLAND IS CERTAIN TO GET MORE RAIN...AND A LOT OF
IT...TONIGHT THROUGH THURSDAY EVENING AS THE REMNANTS OF FORMER
HURRICANE ODILE SLOWLY TRACKS ACROSS THE SOUTHWESTERN U.S.
WEDNESDAY AND THURSDAY. VERY DEEP TROPICAL MOISTURE AND
INSTABILITY ASSOCIATED WITH THE STORM WILL BRING WIDESPREAD AND
NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS TO THE REGION. FLASH
FLOODING...SOME OF IT SERIOUS IS EXPECTED...AND THE AREA IS UNDER
A FLASH FLOOD WATCH THROUGH THURSDAY NIGHT. WITH THE COPIOUS RAIN
AND CLOUDS...TEMPERATURES CONTINUE TO RUN BELOW NORMAL THROUGH
THE END OF THE WEEK. DRIER CONDITIONS WILL RETURN LATER IN THE DAY
FRIDAY AS THE SYSTEM EXITS THE REGION...HOWEVER RESIDUAL MOISTURE
WILL HANG BACK AND KEEP THE POTENTIAL FOR SHOWERS AND THUNDERSTORM
IN PLAY ACROSS THE AREA THROUGH THE WEEKEND AND INTO NEXT WEEK.
&&
.DISCUSSION...
PLENTY OF WEATHER FEATURES TO WATCH FOR THE NEXT 72 HOURS. FORMER
HURRICANE ODILE CONTINUES TO SLOWLY TRACK NORTH IN THE GULF OF
CALIFORNIA JUST OFF THE BAJA. WE SIT IN A DEEP AND VERY MOIST
SOUTHERLY FLOW PATTERN ON THE STORMS WET EAST SIDE. PW'S ARE OVER
1.65" WITH A MAX OF NEAR 1 3/4" EXPECTED OVER THE AREA TONIGHT
THROUGH MIDDAY THURSDAY. THIS PUTS OUR AREA JUST BELOW THE RECORD
LEVELS FOR MID-SEPTEMBER PW. THE STORM ITSELF WILL CONTINUE IT'S
TRACK NORTH AND A LITTLE EAST TOWARD SOUTHERN AZ...JUST SW OF
TUCSON, AZ. THE CENTER IS PROGED TO CROSS INTO THE U.S. LATE WED
EVENING...AND TRACK OVER THE GILA AND INTO CENTRAL NM ON THURSDAY.
THIS IS THE SET UP FOR THE ANTICIPATED WEATHER THE NEXT 72 HRS.
THIS AFTERNOON WE SEE CONVECTIVE STORM DEVELOPMENT TO OUR SOUTH
OVER NORTHERN CHIHUAHUA IN THE REGION WITH BETTER SUNSHINE. THE
STORM MOTION IS TO THE NORTH SO WE ANTICIPATED AN INCREASE IN
STORM AND SHOWER ACTIVITY THIS EVENING AND TONIGHT FROM THE SOUTH.
AIDING THIS DEVELOPMENT IS ANOTHER SPOKE OF ENERGY AND DEEP
MOISTURE SURGE WITH ANOTHER ODILE BAND. THIS SPOKE WILL LIKELY
MOVE OVER THE CWFA IN THE LATE EVENING AND OVERNIGHT HOURS BEFORE
SUNRISE. OVERALL RAINFALL RATES OF .3 TO .75" PER HOUR IS EXPECTED
BUT THE THUNDERSTORM CELLS WILL BE CAPABLE OF 2X TO 3X THOSE
RATES...AND WILL LIKELY CAUSE FLOODING ISSUES TONIGHT.
LIKE WE DID TODAY...WE MIGHT SEE A BREAK IN THE WIDESPREAD RAIN
DURING THE DAYTIME HOURS ON WEDNESDAY. HOWEVER IN THE MID
AFTERNOON HOURS AND MORE SO AS WE GO INTO THE OVERNIGHT HOURS WE
ARE LOOKING AT THE POTENTIAL FOR A SIGNIFICANT INCREASE IN RAIN
ACTIVITY STARTING OVER WESTERN ZONES IN THE BOOTHEEL AND GILA AS
ODILE BEGINS TO NEAR THE REGION FROM THE WEST. OVERNIGHT TOWARDS
THURSDAY MORNING WE SHOULD SEE THIS AREA OF WIDESPREAD HEAVY RAIN
MOVE EAST ACROSS THE NORTHERN ZONES. WE HAVE CONTINUED THE TREND
OF INCREASE BOTH THE CHANCES OF PRECIPITATION AND THE AMOUNT OF
PRECIPITATION EXPECTED. THUS POPS IN THE 80-100% PROBABILITY ARE
COMMON AND STORM TOTAL PRECIP AMOUNTS ARE IN THE 1-3" RANGE
EAST...2-4" CENTRAL...3-5" WESTERN LOWLANDS...4-6" AREA MOUNTAINS.
THERE WILL BE GREAT VARIABILITY IN THE PCPN AMOUNT ACROSS THE
REGION AND GREATER AMOUNTS UP TO 8-9" OVER LOCAL AREAS WILL BE
POSSIBLE. THOSE GREATER AMOUNTS WILL LIKELY BE OVER AREAS MTNS.
NEEDLESS TO SAY WE CONTINUE THE FLASH FLOOD WATCH...AND EXTEND IT
THROUGH THURSDAY NIGHT AT MIDNIGHT. OF SPECIAL NOTE WILL BE THE
POTENTIAL FOR RIVER AND STREAM FLOODING ACROSS THE REGION.
FRIDAY THE SYSTEM WILL BE TO OUR NORTH AND WILL BEGIN TRACKING
EAST OUT OF THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS. WE
SHOULD SEE DIMINISHING RAIN COVERAGE FROM WEST TO EAST DURING THE
DAY. DRIER AIR IN WESTERLY AIR BEHIND THE SYSTEM WILL MOVE OVER
THE REGION LATE FRI AND THROUGH THE WEEKEND. WE WON'T TOTALLY DRY
OUT THE AIRMASS SO WE'LL KEEP CHANCES FOR ISOLATED LOWLAND AND
SCATTERED MOUNTAIN SHOWERS AND STORMS OVER THE AREA THROUGH THE
WEEKEND.
NEXT WEEK WE WILL BE WATCHING YET ANOTHER TROPICAL SYSTEM
ATTEMPTING TO CRAWL UP THE BAJA...MUCH LIKE NORBERT DID. IT COULD
GIVE US ANOTHER PERIOD OF INCREASED MOISTURE AND RAIN CHANCES FOR
NEXT WEEK.
14-BIRD
&&
.AVIATION...VALID 17/00Z - 18/00Z...
AN IMPULSE ROTATING SLOWLY UP AROUND TROPICAL THE EASTERN SIDE OF
STORM ODILE...WILL BRING MORE CLOUDY SKIES WITH ANOTHER ROUND OF
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED STORMS TO SOUTHERN NM /
WEST TX THROUGH 18Z WEDNESDAY. SKIES WILL BECOME PARTLY TO MOSTLY
CLOUDY WED AFTERNOON. LOOK FOR LOWLAND CLDS SCT 010-020 BKN-OVC
CIGS TO 030-050 AGL...WITH SCT VIS TO 3 SM IN -SHRA/SHRA AND TSRA.
CIGS TO 005 NEAR MTNS OVER LOWLANDS. LOOK FOR LIFR BKN MTN
OBSCURATIONS THROUGH PD. EXPECT GENERALLY LIGHT TURBC OUTSIDE
STORMS. WINDS WILL BE FROM ENE-SE AROUND 06-09 KTS.
22-TRIPOLI
&&
.FIRE WEATHER...
MODELS ARE NOW IN MUCH BETTER AGREEMENT IN FOREASTING TRACK OF NOW
TROPICAL STORM ODILE OVER ARIZONA WEDNESDAY AND THURSDAY. FEATURE
WILL BRING AN EXTENDED PERIOD OF VERY WET WEATHER TO NEW MEXICO AND
WEST TEXAS THROUGH AT LEAST THURSDAY...AS IT INITIALLY HEADS NORTH
EAST INTO ARIZONA...THEN EAST NORTHEAST INTO WESTERN NM. RAINFALL
AMOUNTS UP TO 2-5 INCHES ARE POSSIBLE THROUGH WEDNESDAY
MORNING...WITH UP TO 9 INCHES OVER HIGHER ELEVATIONS. BY FRIDAY
EVENING ANOTHER COUPLE OF INCHES OF ADDITIONAL RAINFALL ARE POSSIBLE.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL AREAS UNTIL MIDNIGHT
FRIDAY.
14-TRIPOLI
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 67 80 68 82 69 / 90 80 100 90 50
SIERRA BLANCA 63 75 63 78 62 / 60 50 70 90 50
LAS CRUCES 65 79 65 80 66 / 90 90 100 90 50
ALAMOGORDO 66 80 64 81 65 / 90 90 100 100 80
CLOUDCROFT 51 58 49 61 49 / 100 90 100 100 100
TRUTH OR CONSEQUENCES 63 79 64 81 65 / 90 90 100 100 60
SILVER CITY 59 75 60 75 60 / 100 100 100 90 70
DEMING 63 80 64 82 64 / 90 100 100 80 50
LORDSBURG 64 80 65 80 64 / 100 100 100 70 60
WEST EL PASO METRO 67 79 68 82 68 / 90 80 100 90 50
DELL CITY 65 79 65 82 64 / 60 60 70 100 70
FORT HANCOCK 64 80 67 84 67 / 60 60 80 90 50
LOMA LINDA 62 74 62 75 64 / 90 60 90 90 60
FABENS 67 80 66 82 67 / 80 80 100 90 50
SANTA TERESA 65 79 66 81 67 / 90 90 100 80 40
WHITE SANDS HQ 65 77 65 80 66 / 90 80 100 90 60
JORNADA RANGE 61 79 62 81 61 / 90 90 100 90 60
HATCH 63 77 64 80 63 / 90 90 100 100 50
COLUMBUS 67 79 65 82 66 / 90 90 100 60 50
OROGRANDE 66 77 66 79 66 / 90 70 90 100 70
MAYHILL 55 67 54 69 55 / 100 90 100 100 100
MESCALERO 56 68 55 71 56 / 100 90 100 100 100
TIMBERON 54 66 52 68 54 / 100 90 100 100 90
WINSTON 56 71 55 72 58 / 90 100 100 100 70
HILLSBORO 60 75 59 75 62 / 90 100 100 100 70
SPACEPORT 62 77 63 80 63 / 90 90 100 100 60
LAKE ROBERTS 56 74 55 75 58 / 100 100 100 100 70
HURLEY 61 77 61 77 63 / 100 100 100 80 70
CLIFF 55 77 54 78 54 / 100 100 100 80 70
MULE CREEK 52 76 51 76 53 / 100 100 100 90 70
FAYWOOD 60 76 61 76 63 / 90 100 100 80 70
ANIMAS 65 78 66 82 65 / 100 90 100 60 60
HACHITA 61 80 62 82 62 / 100 100 100 60 60
ANTELOPE WELLS 61 79 62 83 61 / 100 90 100 60 50
CLOVERDALE 59 78 59 79 62 / 100 90 100 70 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NMZ401>417.
TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ418>424.
&&
14/22
Hazardous weather outlook, Sep 15, 5:00 PM MST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 PM MDT MON SEP 15 2014
NMZ401>417-TXZ418>424-161715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
600 PM MDT MON SEP 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. RAIN AMOUNTS WILL BE
GENERALLY LIGHT TO OCCASIONALLY MODERATE. BEST RAIN CHANCES REMAIN
OVER THE MOUNTAIN AREAS. STRONGER STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS UP TO 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TROPICAL MOISTURE FROM HURRICANE ODILE WILL BRING WIDESPREAD SHOWER
AND THUNDERSTORM COVERAGE TUESDAY THROUGH WEDNESDAY WITH AREAS OF
HEAVY RAINFALL. OVER 3 INCHES OF RAIN MAY FALL OVER ISOLATED
LOCATIONS RESULTING IN FLASH FLOODING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE
THURSDAY AND FRIDAY WITH A CONTINUED RISK OF LOCALLY HEAVY
RAINFALLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
ROGASH
Flash Flood, Luna
- When
- September 16, 3:00 PM MST to 4:00 PM MST
- Where
- Luna County, 7.01 mi SE of (Dmn)deming Arpt to 6.93 mi SE of (Dmn)deming Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.187, -107.626
The media reported via Facebook that a car was washed off the road near Rock Hound State Park which included a water rescue. No injuries were associated with the flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 16, 20141 death · $850,000 · 1 in hail · 3 events
- Flash Flooding and Flood in Arizona, September 16 to 18, 2014$615,000 · 5 events
- Flood and Damaging Winds in California, September 16, 2014$55,000 · 13 events
- Damaging Winds and Lightning Strike in South Carolina, September 16, 2014$76,000 · 55 kt wind · 3 events
- Heavy Rain in New Mexico, September 16 to 19, 201410 events
- Flash Flooding and Flood in Arizona, September 16 to 17, 2014$8,000 · 1 in hail · 7 events
- Damaging Winds in North Carolina, September 16, 2014$4,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in South Carolina, September 16, 20141 in hail · 5 events
- Flash Flooding and Damaging Wind in South Carolina, September 16, 2014$6,000 · 50 kt wind · 3 events
- Funnel Clouds in Texas, September 16, 20142 events
- Funnel Clouds in Texas, September 16, 20142 events
- Flash Flood and Hail in Mississippi, September 16 to 18, 2014$3,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542598.